When someone tells you, “I have a cold,” you know exactly what that entails. They will experience congestion, soar throat, coughing, sluggishness, perhaps even a fever. You offer up a sad face, tell them to bundle up and eat soup, and in a week, they will be all better.
There is always a protocol for how to act when a certain medical trouble occurs. But, when a friend or family member tells you, “I am going through Topical Steroid Withdrawal,” there is no protocol. It is an unknown condition that needs to be recognized in the medical world.
Question: What is Topical Addiction? What is Topical Steroid Withdrawal?
From Wikipedia (and surprisingly accurate) — “Topical steroid addiction (TSA) has been reported in long-term users of topical steroids (users who applied topical steroids to their skin over a period of weeks, months, or years). TSA is characterised by uncontrollable, spreading dermatitis and worsening skin inflammation which requires a stronger topical steroid to get the same result as the first prescription. When topical steroid medication is stopped, the skin experiences redness, burning, itching, hot skin, swelling, and/or oozing for a length of time. This is also called ‘red skin syndrome’ or ‘topical steroid withdrawal'(TSW). After the withdrawal period is over the atopic dermatitis can cease or is less severe than it was before.”
It sounds less painful than it actually is for TSW sufferers. It is debilitating.
In addition, there is no cure, and the length of TSW is indefinite. Some are lucky and it passes within 6 months. Others have endured the pain for 7 years. The length usually correlates to the potency of the steroid used and/or length of time it was used. This is not always the case.
ITSAN.ORG (International Topical Steroid Awareness Network) is a tremendous resource for TSW sufferers. There is a page that answers many questions regarding this condition, including what the main symptoms can be for TSW. Some include edema, enlarged lymph nodes, and hair loss.
However, aside from the science, Topical Steroid Withdrawal is a prison sentence. All who are found guilty are merely victims. Our lives are abruptly halted and we await the day our lives can be lived once more. The many mundane things that people take for granted are far out of our reach at times–
Hugging a friend. Picking up your child. Staying outside. Kissing your partner. Putting on clothes. Washing the dishes. Smiling. Falling asleep even when you are completely drained. Attending a party or wedding. Holding a job. Getting a massage. Standing in a line without being stared at. Performing push ups. Wearing a tank top. Washing your hair. Dawning jewelry. Painting on make-up.
The list could go on.
What I find hardest about Topical Steroid Withdrawal is how lonely it can be. Since it is such a novel condition, many treat it like a cold: something short lived and mildly irritating. It is anything but short lived, and the pain it causes, physically and emotionally, is overwhelming. In the medical field, you are hard pressed to find physicians and dermatologists who are willing to help without the use of MORE steroids.
That is why I hope to start a dialogue. Many TSW sufferers are starting to share their stories and their gruesome pictures. It’s not easy. It’s extremely difficult showcasing our personal pain. But that’s the only way to get the public’s attention. Talking about it isn’t enough. We have to SHOW the damage. And we will not stop until this is seen as a true medical condition.
One thing I will say is that steroids have their time and place. They are very important. But, they are also being used as dangerous bandaids — masking the problem while creating an even bigger one underneath.
Visit ITSAN. ORG for more stories and information on Topical Steroid Withdrawal. There is help.
Love, B. R. Wren